3yo male h/o RAD presents with a nasal foreign body.  After a few conservative efforts to remove the FB, it is apparent the  child will not be able to cooperate with further attempts. A line is placed and 1mg/kg ketamine is given IV. While loosening the object with a blunt-tipped probe, you notice the sudden onset of  high-pitched inspiratory stridor.

What happened? What should your next steps be?

 

 

This is probable laryngospasm from the ketamine. No doubt there are several takes on how to manage this fortunately rare complication. The following comes from Life in the Fast Lane:

Send someone to call anesthesia and to bring your difficult airway cart/box.

Apply a BVM with a tight seal and give 100% O2 at a high L/min. You are trying to overcome vocal cord closure with positive pressure.  Bag if you need to.  Suction if the sat allows.

Do a jaw thrust. Simultaneously apply pressure at Larson’s point which can help break the laryngospasm. This is the notch formed between the mandibular ramus and mastoid process.

 

You can give low-dose propofol (or other sedative) to relax the spasm.

If the patient becomes hypoxic despite manual ventilation, you need to give a paralytic.  You can start with low dose succinylcholine first at 0.1-0.5mg/kg.

If this fails, give full dose succinylcholine and intubate. While the cords are spasming, you may have to wait for an interval gasp to pass the ETT. If the cords are closed, have someone give a chest thrust to force them open.